Illinois, 2020Flash Flooding in Illinois, August 9, 2020
August 9, 2020 · NWS LSX · 2 events in 2 counties and zones
A high precipitation and flash flooding event occurred over east central Missouri and southwest Illinois beginning during the evening of August 8th, and ending during the early afternoon of August 9th. Rainfall amounts of 3 to 6 inches with as much as 7 inches were reported, primarily in the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high precipitation and flash flooding event occurred over east central Missouri and southwest Illinois beginning during the evening of August 8th, and ending during the early afternoon of August 9th. Rainfall amounts of 3 to 6 inches with as much as 7 inches were reported, primarily in the St. Louis Metropolitan Area. There were numerous road closures, and at least 13 water rescues. There were no reported injuries or deaths.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 9, 5:55 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 5:55 AM CST, 4 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 AM CDT Sun Aug 9 2020
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 358 AM CDT Sun Aug 9 2020
To start the period, an MCS is positioned over the center of the
CWA. This feature developed in response to a weakening MCV, an axis
of moisture convergence along the Mississippi River, and the low-
level jet nudging into the CWA. As this MCS pushes south, I
anticipate convection to continue to develop along the western flank
of its cold pool in central and eastern MO. Precipitable water is
around 2 inches, and with the anticipated motion and training of
storms, heavy rain and flash flooding will continue to be a threat.
This activity will shift east/southeast as the morning progresses
and eventually depart the CWA during the late morning and early
afternoon. With the placement and progression of this system and its
associated cloud cover, southern IL will not realize as much surface
heating as areas along the Mississippi River westward. Thus,
afternoon highs east of the river will top out in the mid- to upper-
80s, and west of the river will see highs in the low- to mid-90s.
With dew points in the mid-70s, eastern and central MO will
experience wide-spread heat index values of 100+ during the
afternoon and early evening.
Our attention then turns to the next disturbance to impact our area.
A MCV currently over NE and IA may dive southeastward into central
IL during the late afternoon and evening hours. Here, guidance has
approximately 20 kts of bulk shear, and SPC SREF guidance has 90%
probability of at least 2,000 J/kg of MUCAPE. With this environment
in place, if convection is able to form, severe weather is possible.
However, given the uncertainty in whether the convective complex
can maintain itself in the wake of this morning's activity, I do
not have particularly high confidence in afternoon/evening
convection. Damaging wind gusts would be the main threat, and SPC
has outlined this area with a Marginal Risk. In the wake of this
MCV, the low- level jet ramps up again overnight over our area and
will interact with another area of moisture convergence and any
outflow boundary associated with convection from the MCV -
primarily along and north of I-70 in both MO and IL. Precipitable
water will again be around 2 inches, so I anticipate convection
that forms to be efficient rain producers.
On Monday, the main player for our weather will be a cold front
moving southward through the mid-Mississippi River Valley. As this
front enters the northern portion of the CWA, it will encounter a
rather unstable environment. Guidance generally has 3,000+ J/kg of
MUCAPE across northern MO and west-central IL, and bulk shear is
currently forecast to be around 20 kts. This environment will lead
to multi-cell storms capable primarily of damaging wind gusts,
though large hail is possible too. SPC has outlooked this area with
a Marginal Risk. With precipitable water values approaching 2 inches
along the front, convection will be capable of producing heavy
rainfall in addition to the severe threat.
Given the timing of the front, afternoon highs are likely to reach
the low- to mid-90s across central and eastern MO and western and
southern IL. With dew points forecast to still be in the mid-70s,
wide-spread heat index values of 100+ are anticipated across the
CWA. The St. Louis metro and parts of southern IL are currently
forecast to reach 105, which would warrant a Heat Advisory based on
heat magnitude. However, slight uncertainty in heat-mitigating
convection trends do not give me high enough confidence that such a
headline is needed.
Elmore
.LONG TERM... (Monday Night through Saturday)
Issued at 358 AM CDT Sun Aug 9 2020
For Tuesday through the end of the period, the mid-Mississippi River
Valley will be under the influence of zonal flow aloft. Several
disturbances within this flow will impact the CWA and introduce the
chance of daily convection. The previously mentioned front on Monday
will have stalled to the south of the CWA, allowing for cooler air
to settle in. Due to differences in exact placement of the front and
convection, there is notable spread amongst ensemble and blended
guidance, but the consensus is that afternoon highs during this
period will generally be in the mid-80s.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 654 AM CDT Sun Aug 9 2020
For the start of the period, a complex of storms will be moving
southeastward through southeastern MO and southwestern IL. I expect
convection on the back side of this complex to linger around the St.
Louis metro terminals, including KSTL, through 14z. Beyond that, VFR
conditions should prevail. There is a chance for storms overnight in
northeast MO and west-central IL. Have added VCTS at KUIN to account
for this.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for Franklin MO-
Iron MO-Jefferson MO-Madison MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Washington MO.
IL...Flash Flood Watch until 10 AM CDT this morning for Bond IL-
Clinton IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 9, 3:24 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
424 AM CDT Sun Aug 9 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
424 AM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Numerous thunderstorms are expected this morning in eastern Missouri
and southwestern Illinois. Heavy rainfall is likely, which may
result in flash flooding through the morning. A Flash Flood Watch is
in effect through the morning.
Isolated severe thunderstorms are possible this evening and
overnight, primarily across northeastern Missouri and west-central
Illinois.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerous heat is possible on Monday afternoon, with heat index
values of 100-105 degrees in east-central and southeastern Missouri
as well as southwestern Illinois.
There is a chance of isolated severe thunderstorms Monday.
Thunderstorms are possible Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in northeastern Missouri and west-
central Illinois Sunday evening and night and then again Monday
afternoon and evening.
Elmore
In the hours before
Local storm report, Aug 9, 8:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM HEAVY RAIN SAINT PETERS 38.78N 90.60W
08/09/2020 E5.10 INCH ST. CHARLES MO PUBLIC
&&
MRMLocal storm report, Aug 9, 9:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1022 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HEAVY RAIN 1 ESE SAINT PETERS 38.77N 90.58W
08/09/2020 E5.40 INCH ST. CHARLES MO PUBLIC
&&
MRMLocal storm report, Aug 9, 9:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM HEAVY RAIN PONTOON BEACH 38.73N 90.05W
08/09/2020 E4.35 INCH MADISON IL PUBLIC
&&
MRMLocal storm report, Aug 9, 9:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 3 ENE SAINT CHARLES 38.81N 90.48W
08/09/2020 ST. CHARLES MO BROADCAST MEDIA
FLOODING OF APARTMENT COMPLEX NEAR RIVERVIEW
LANE AND HIGHWAY 94. WATER SEVERAL FEET DEEP
STRANDED CARS AND RESULTED IN EVACUATION OF
12 UNITS. TIME ESTIMATED.
&&Local storm report, Aug 9, 9:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM HEAVY RAIN 1 SE BALLWIN 38.59N 90.54W
08/09/2020 M3.30 INCH ST. LOUIS MO PUBLIC
0935 AM HEAVY RAIN 1 SW MAPLEWOOD 38.60N 90.34W
08/09/2020 M4.60 INCH ST. LOUIS MO PUBLIC
&&Local storm report, Aug 9, 9:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN 2 NE GRANITE CITY 38.73N 90.10W
08/09/2020 M3.65 INCH MADISON IL PUBLIC
&&Flash Flood, Madison
- When
- August 9, 10:00 AM CST to 12:30 PM CST
- Where
- Madison County, 3.84 mi W of St Morgan to 2.78 mi NNE of Prairietown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.660, -89.750
Up to 6 inches of rain fell in about a three hour period causing flash flooding. Several roads were flooded including some in the Collinsville and Glen Carbon areas. The intersection of Illinois Routes 162 and 157 was flooded.
Flash Flood, St. Clair
- When
- August 9, 10:20 AM CST to 1:15 PM CST
- Where
- St. Clair County, 6 mi SW of Lenzburg to 2.28 mi ESE of White Oak
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -89.900
Up to 5 inches of rain fell in about a three hour period causing flash flooding. Numerous roads were flooded including Illinois Route 177 just west of Mascoutah and Illinois Route 158 south of Scott Air Force Base between Illinois Routes 161 and 177.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 9 to 11, 20205 deaths · 13 events
- Hail and Damaging Winds in Minnesota, August 9 to 10, 2020$1.7 million · 2.75 in hail · 42 events
- Tornadoes and Flash Flooding in Michigan, August 9 to 10, 2020$404,000 · EF1 · 22 events
- Tornadoes and Hail in North Dakota, August 9, 2020$240,000 · EF1 · 6 events
- Tornadoes and Hail in North Dakota, August 9, 2020$50,000 · EF1 · 18 events
- Flash Flooding and Hail in Missouri, August 9 to 11, 2020$141,000 · 2.5 in hail · 20 events
- Tornadoes and Hail in Minnesota, August 9, 2020EF1 · 17 events
- Tornadoes and Damaging Winds in Wisconsin, August 9, 2020EF1 · 6 events
- Tornado and Damaging Wind in Florida, August 9, 2020$20,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 9, 202058 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 9, 2020$10,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Florida, August 9, 20201.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914430, 914432.